An 87-year-old woman was referred for evaluation of nervousness, tremor, insomnia, and fatigue of 2 months' duration. Initial laboratory evaluation revealed a suppressed thyrotropin level and an elevated triiodothyronine level. A review of her medications revealed that she had started taking several dietary supplements at the recommendation of her chiropractor before the onset of symptoms. One of these was tiratricol (3,5,3′-triiodothyroacetic acid or Triac), a substance sold as a dietary supplement despite classification as a drug by the Food and Drug Administration. Tiratricol has weak thyromimetic effects, can inhibit pituitary thyrotropin secretion, and in higher doses can significantly stimulate metabolism. Such was the case with this patient who presented with signs, symptoms, and biochemical evidence of hyperthyroidism that promptly resolved after discontinuation of tiratricol therapy. To our knowledge, this is the first reported case of documented thyrotoxicosis secondary to tiratricol use. Because tiratricol is still available for sale on several Internet sites, this case emphasizes the importance of inquiring about the use of dietary supplements in all patients. The availability of such products on the Internet increases the already complex task of monitoring patients' use of dietary supplements.
ASJC Scopus subject areas
- General Medicine